Hail, Tippecanoe
- When
- May 21, 12:18 PM EST to 12:20 PM EST
- Where
- Tippecanoe County, 0.87 mi SW of West Lafayette
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.440, -86.910
Thunderstorms developed in warm and unstable air ahead of an approaching cold front during the afternoon and evening hours of May 21. These storms continued into the early morning hours of May 22.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Thunderstorms developed in warm and unstable air ahead of an approaching cold front during the afternoon and evening hours of May 21. These storms continued into the early morning hours of May 22. Large hail, torrential rain, and some damaging winds accompanied the storms as they moved through the area. Golf ball size hail fell in the Indianapolis area, and the heavy rain caused flash flooding in the same area.
The biggest severe weather event of the month took place on the afternoon and evening of the 21st into the early morning of the 22nd as severe thunderstorms developed along a cold front. Wind damage and large hail were common with the storms, with baseball sized hail confirmed in Waveland in Montgomery County. Numerous reports of half dollar to golf ball size hail along with flash flooding came from the southern Indianapolis suburbs as storms repeatedly tracked across the area and produced up to 3 inches of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 21, 11:51 AM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1251 PM EDT WED MAY 21 2014 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 325 AM EDT WED MAY 21 2014 SCATTERED SHOWERS AND SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS EVENING AS A COLD FRONT SLIDES ACROSS CENTRAL INDIANA. TEMPS WILL DECREASE A BIT DURING THE SHORT TERM PERIOD IN THE WAKE OF COLD FRONT...BUT CONDITIONS WILL BE DRY THROUGH NEXT TUESDAY WITH HIGH PRESSURE OVER THE AREA. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE NEXT TUESDAY NIGHT/WEDNESDAY WHEN THE NEXT UPPER LOW AND VORT MAX ENTER THE REGION. && .NEAR TERM /REST OF TODAY/... ISSUED AT 950 AM EDT WED MAY 21 2014 FORECAST IS PRETTY MUCH ON TRACK. LOWERED POPS THIS MORNING ACROSS THE SOUTHWEST FORECAST AREA SINCE THUNDERSTORMS SHOULD BE CLOSER TO THE BOUNDARY ACROSS NORTHERN INDIANA. LEFT POPS ALONE THIS AFTERNOON. STORM PREDICTION CENTER STILL INDICATES A RISK FOR SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LEFT TEMPERATURES ALONE FOR NOW AND WILL SEE IF CONVECTION OR CLOUDS FROM CONVECTION REQUIRE A CHANGE LATER THIS AFTERNOON. PREVIOUS DISCUSSION FOLLOWS... THE MAIN FOCUS OF THE NEAR TERM IS THE THREAT FOR SEVERE WEATHER. SPC CONTINUES TO KEEP ALL OF CENTRAL INDIANA UNDER A SLIGHT RISK FOR DAY 1. RIDGE ALOFT WILL BREAK DOWN AS UPPER LEVEL LOW ENTERS THE GREAT LAKES REGION TODAY. MEANWHILE...A COLD FRONT AT THE SURFACE WILL TRACK ACROSS CENTRAL INDIANA...TRIGGERING SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF IT. MLCAPES REMAIN IMPRESSIVE ACROSS THE FORECAST AREA IN THE 2000 TO 3000 J/KG RANGE. MID LEVEL LAPSE RATES WILL APPROACH THE 7C MARK BY THIS EVENING. THIS MEANS THE SOUTH/SOUTHEASTERN PORTIONS OF FORECAST AREA WILL HAVE HIGHEST THREAT FOR SEVERE DEVELOPMENT WITH BEST INSTABILITY OF THE DAY. LARGE HAIL WILL BE A HUGE THREAT. IN ADDITION...STRONG WESTERLY SPEED SHEAR WILL BE CONDUCIVE TO DAMAGING WINDS. HIGHLIGHTED THE SOUTHEAST QUADRANT OF FORECAST AREA BY CARRYING LIKELY POPS DURING THIS AFTERNOON AND EVENING. LATEST MODELS HAVE COLD FRONT ENTERING THE NORTHWESTERN COUNTIES AROUND WED 18Z AND ARE TRENDING TOWARD A VERY SLOW PROGRESSION OF THE FRONT THROUGH THE DAY. TEMPS...TRENDED SLIGHTLY ABOVE GUIDANCE FOR TODAY. WARM SOUTHWESTERLY FLOW AHEAD OF COLD FRONT SHOULD RESULT IN HIGH TEMPS TOPPING OFF IN THE LOW TO MID 80S. CURRENTLY...TEMPS ACROSS THE AREA ARE GENERALLY IN THE UPPER 70S WITH DEWPOINTS IN THE UPPER 50S/LOW 60S. WINDS ARE SOUTHWESTERLY AT 5 TO 10 MPH AND GUSTING TO 18 MPH. && .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... ISSUED AT 325 AM EDT WED MAY 21 2014 HELD ONTO WIDESPREAD PRECIP CHANCES UP TO THU 06Z ACROSS MOST OF FORECAST AREA DUE TO THE SLOW PROGRESSION OF COLD FRONT AND LINGERING MOISTURE/ISENTROPIC LIFT. ANTICIPATE QUICK CLEARING AFTER THAT AND THEN A DRY FORECAST THROUGH THE REMAINDER OF SHORT TERM PERIOD AS HIGH PRESSURE BUILDS BACK INTO THE REGION. STUCK CLOSE TO GUIDANCE IN REGARD TO TEMPS FOR DURATION OF SHORT TERM PERIOD. TEMPS BECOME CLOSER TO NORMAL IN WAKE OF AFOREMENTIONED COLD FRONT...AND MODELS SEEM TO BE PICKING UP ON THE TRANSITION WELL. HIGHS WILL GENERALLY BE IN THE LOW 70S OVER THE NORTHERN COUNTIES...TO MID TO UPPER 70S ACROSS THE SOUTHERN COUNTIES. OVERNIGHT LOWS WILL DIP BACK INTO THE 50S. && .LONG TERM /SATURDAY THROUGH TUESDAY/... ISSUED AT 237 PM EDT TUE MAY 20 2014 MAIN FOCUS ON THE EXTENDED WILL BE ON TEMPERATURES AS MEMORIAL DAY WEEKEND IS LOOKING VERY PROMISING FOR OUTDOOR ACTIVITIES ACROSS CENTRAL INDIANA. THE MOST CONSISTENT ECMWF AND ECMWF ENSEMBLE MEANS ALONG WITH THE 00Z GFS START THE EXTENDED OFF WITH BROAD SURFACE HIGH PRESSURE ACROSS THE GREAT LAKES AND OHIO VALLEY AND A SHARP UPPER RIDGE ACROSS THE MISSISSIPPI VALLEY. THE SURFACE HIGH WILL SHIFT EAST TO THE APPALACHIANS SATURDAY NIGHT AND TO THE EASTERN SEABOARD SUNDAY. THIS WILL ALLOW FOR A MODEST SOUTHERLY FLOW OF WARMER AIR INTO THE THE OHIO VALLEY THROUGH NEXT WEEK. EXPECT THE WEEKEND TO BE DRY WITH A FEW THUNDERSTORMS POSSIBLE EARLY NEXT WEEK WITH LOW LEVEL MOISTURE INCREASING AND IMPULSES ROUNDING THE BASE OF AN UPSTREAM UPPER LOW ACROSS THE CENTRAL PLAINS. FOR NOW...WILL KEEP MEMORIAL DAY DRY AND GO WITH SMALL THUNDERSTORM CHANCES BY TUESDAY. REGIONAL ALLBLEND TEMPERATURES LOOK REASONABLE GIVEN THE SOUTHERLY FLOW AND UPPER RIDGE PATTERN WITH AFTERNOON HIGHS STARTING OFF NEAR NORMAL IN THE 70S ON SATURDAY AND CLIMBING TO THE MID 80S BY MONDAY. && .AVIATION /DISCUSSION FOR THE 211800Z TAFS/... ISSUED AT 1234 PM EDT WED MAY 21 2014 MAINLY VFR CONDITIONS EXPECTED THIS FORECAST PERIOD...HOWEVER BRIEF MVFR OR IFR CONDITIONS WILL BE POSSIBLE WITH ANY TSRA DEVELOPMENT LATE THIS AFTERNOON. SURFACE AND RADAR ANALYSIS REVEALS A SURFACE BOUNDARY JUST NORTH OF LAF AND MIE...AND SCT RWS AND TSRAS WERE DEVELOPING ALONG THE BOUNDARY. HRRR SUGGESTS FURTHER CONVECTIVE DEVELOPMENT THIS AFTERNOON WITH SOUTHWARD PROPAGATION ACROSS THE TAF SITES THROUGH THE AFTERNOON. GIVEN THE FAVORABLE CONVECTIVE INSTABILITY HAVE INCLUDED A TEMPO PERIOD FOR TSRA DURING THE LATE AFTERNOON EARLY EVE AT THE TAF SITES. HIGH DEW POINTS ARE EXPECTED TO LINGER THROUGH THE OVERNIGHT. THIS COMBINED WITH RECENT RAIN AND LIGHT WINDS MAY RESULT IN SOME MVFR FOG LATE TONIGHT. ANY FOG DEVELOPMENT WILL QUICKLY DISSIPATE AFTER 14Z THURSDAY AS DAYTIME HEATING RESUMES. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...TDUD NEAR TERM...TDUD/50 SHORT TERM...TDUD LONG TERM....MK AVIATION...JP VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON TWITTER AND YOUTUBE AT: WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1008 AM EDT WED MAY 21 2014 INZ021-028>031-035>042-044>049-052>057-061>065-221415- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PARKE-PUTNAM- HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-SHELBY- RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR- 1008 AM EDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: SEVERE THUNDERSTORMS ARE POSSIBLE. HAZARDS: LARGE HAIL. DAMAGING WINDS. CLOUD TO GROUND LIGHTNING. HEAVY DOWNPOURS. TIMING: THUNDERSTORMS ARE POSSIBLE ANY TIME TODAY INTO THIS EVENING. THE BEST CHANCES FOR SEVERE STORMS WILL BE 200 PM TO 1000 PM. DISCUSSION: SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT TODAY THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OUTLOOK: THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON TUESDAY. CLOUD TO GROUND LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. DISCUSSION: AN UPPER LEVEL LOW TRACKING ACROSS THE SOUTHERN PLAINS WILL PROVIDE THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS CENTRAL INDIANA ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ043-051-060-067>072-221415- VERMILLION-VIGO-SULLIVAN-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON- JENNINGS- 1008 AM EDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: SEVERE THUNDERSTORMS ARE POSSIBLE. HAZARDS: LARGE HAIL. DAMAGING WINDS. CLOUD TO GROUND LIGHTNING. HEAVY DOWNPOURS. TIMING: THUNDERSTORMS ARE POSSIBLE ANY TIME THIS AFTERNOON INTO TONIGHT. THE BEST CHANCES FOR SEVERE STORMS WILL BE 300 PM TO 1100 PM. DISCUSSION: SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT THIS AFTERNOON THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OUTLOOK: THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON TUESDAY. CLOUD TO GROUND LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. DISCUSSION: AN UPPER LEVEL LOW TRACKING ACROSS THE SOUTHERN PLAINS WILL PROVIDE THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS CENTRAL INDIANA ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 114 PM EDT WED MAY 21 2014 INZ021-029-030-211815- CARROLL-CLINTON-TIPPECANOE- 114 PM EDT WED MAY 21 2014 AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR WEST LAFAYETTE...OR 8 MILES WEST OF LAFAYETTE...AND MOVING SOUTHEAST AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... PURDUE UNIVERSITY AND WEST LAFAYETTE AROUND 120 PM EDT... LAFAYETTE AND BATTLE GROUND AROUND 125 PM EDT... DAYTON AROUND 140 PM EDT... MULBERRY AROUND 150 PM EDT... ROSSVILLE AROUND 155 PM EDT... FRANKFORT AROUND 210 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. DRT
The Indianapolis radar (KIND), 97 km away, was scanning. The volume nearest the first event began at 17:19 UTC.
46 hail, 18 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Thunderstorm wind gusts of up to 50 mph were also reported.
This one inch hail report came in from a location just south of the Frankfort Airport.
This report came in from near the intersection of County Roads 200 East and 850 North.
This report came in from near the intersection of County Road 375 East and State Route 47.
This report came in from near the intersection of Highway 421 and State Route 32.
This report was received via Facebook.
This report came in from the WTHR Studio at 10th Street and Meridian Street.
This report came in from the Fountain Square area.
This report came in from the IUPUI area.
Street flooding was also noted in this location.
This report came in from near the intersection of County Roads 550 North and 400 East.
This report was received via Facebook.
This report came in from near the intersection of Interstate 465 and Highway 31.
An estimated thunderstorm wind gust of 60 mph was observed in this location.
This report came in via Facebook.
Trees were down in this location due to damaging thunderstorm wind gusts.
An estimated thunderstorm wind gust of 60 mph was observed in this location.
A two-foot diameter section of a tree was split, blocking Rocklane Road, due to damaging thunderstorm wind gusts. Public safety was on the scene.
Trees were snapped or uprooted in this location due to damaging thunderstorm wind gusts.
Numerous trees and power lines were downed due to damaging thunderstorm wind gusts. One of the trees was a three-foot diameter tree and a utility pole was down as well.
Trees were downed in this location due to damaging thunderstorm wind gusts.
Two trees were uprooted and a trampoline was thrown on a tree due to damaging thunderstorm wind gusts in this location.
Water was reportedly approximately two feet deep at the intersection of Emerson Drive and Edgewood Drive due to heavy thunderstorm rainfall.
Eighteen inches of water was reported to be over Smiley Street in Lebanon due to heavy thunderstorm rainfall.
This report came in from a retired NWS employee.
This report came in via Facebook.
This report came in from a retired NWS employee.
Trees were reported down in southern Shelby County near the intersection of County Roads 700 South and 300 East due to damaging thunderstorm wind gusts.
Trees were downed in location due to damaging thunderstorm wind gusts.
Two feet of water was on the road in areas between the 500 to 800 block of East Street due to heavy thunderstorm rainfall.
Trees were reported down in this location due to damaging thunderstorm wind gusts.
Trees were downed between County Roads 1050 South and 1150 South near County Road 75 West due to damaging thunderstorm wind gusts.
Trees were downed in this location due to damaging thunderstorm wind gusts.
Hail drifts, up to two feet in height, were reported from the southern part of the county.
An estimated thunderstorm wind gust of 65 mph was observed in this location.
Trees were reported down in this location due to damaging thunderstorm wind gusts. Some minor street flooding was also noted.
Trees were downed in this location due to damaging thunderstorm wind gusts.
Trees were downed along French Drive due to damaging thunderstorm wind gusts.
Trees were downed in this location due to damaging thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523826, 523827, 523828, 523830, 523833, 523838, 523848, 523849, 523851, 523853, 523854, 523855, 523863, 523865, 523867, 523871, 523872, 523880, 523887, 523920, 523921, 523965, 523969, 524052, 524399, 524056, 524057, 524059, 524060, 524061, 524063, 524426, 524064, 524074, 524400, 524417, 524402, 524409, 524411, 524415, and more.